A recent study has revealed a potential link between contaminated injections of human growth hormone and the development of Alzheimer’s disease. Five patients in the United Kingdom who received injections of human growth hormone extracted from cadavers as a treatment for short stature were found to have developed Alzheimer’s disease.
The injections, which were administered over several years, were found to contain amyloid-beta protein, a substance involved in the formation of brain plaques seen in Alzheimer’s disease. This discovery has led researchers to speculate that contaminated medical products may be a new pathway for Alzheimer’s development.
Doctors who treat hormone-related issues have expressed surprise at these findings and have expressed concern about the harm caused by a therapy that was once considered safe. The study, although small in scale, has the potential to gain credibility if further studies confirm the results.
However, the study authors also note that the risk of transmitting Alzheimer’s disease through contaminated medical products is low. They emphasize that children being treated for short stature today are not at risk, as synthetic growth hormone has been used since 1985.
In addition to shedding light on the potential risks associated with contaminated medical products, this study also raises questions about the origins of Alzheimer’s disease. The findings suggest that Alzheimer’s may have more in common with Creutzfeldt-Jakob disease than previously suspected.
As a result of these findings, the study authors recommend that patients treated with cadaver-derived human growth hormone seek testing and treatment if necessary. They advise seeking more information from the National Institute of Diabetes and Digestive and Kidney Diseases in the U.S. or the National Prion Clinic in the U.K.
While this study provides important insights into the potential links between contaminated medical products and Alzheimer’s disease, further research is needed to confirm these findings. In the meantime, it is crucial for healthcare professionals to remain vigilant and ensure the safety of all therapies and treatments provided to patients.